Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Asymptotic behaviour of Jacobi polynomials and their zeros


Authors: Dimitar K. Dimitrov and Eliel J. C. dos Santos
Journal: Proc. Amer. Math. Soc. 144 (2016), 535-545
MSC (2010): Primary 26C10, 33C45
DOI: https://doi.org/10.1090/proc/12689
Published electronically: October 1, 2015
MathSciNet review: 3430832
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain the explicit form of the expansion of the Jacobi polynomial $ P_n^{(\alpha ,\beta )}(1-2x/\beta )$ in terms of the negative powers of $ \beta $. It is known that the constant term in the expansion coincides with the Laguerre polynomial $ L_n^{(\alpha )}(x)$. Therefore, the result in the present paper provides the higher terms of the asymptotic expansion as $ \beta \rightarrow \infty $. The corresponding asymptotic relation between the zeros of Jacobi and Laguerre polynomials is also derived.


References [Enhancements On Off] (What's this?)

  • [1] Dimitar K. Dimitrov, Connection coefficients and zeros of orthogonal polynomials, Proceedings of the Fifth International Symposium on Orthogonal Polynomials, Special Functions and their Applications (Patras, 1999), 2001, pp. 331-340. MR 1858291 (2002k:33007), https://doi.org/10.1016/S0377-0427(00)00653-1
  • [2] Dimitar K. Dimitrov, Convexity of the extreme zeros of Gegenbauer and Laguerre polynomials, Proceedings of the Sixth International Symposium on Orthogonal Polynomials, Special Functions and their Applications (Rome, 2001), 2003, pp. 171-180. MR 1985689 (2004g:33017), https://doi.org/10.1016/S0377-0427(02)00645-3
  • [3] Dimitar K. Dimitrov and Fernando R. Rafaeli, Monotonicity of zeros of Jacobi polynomials, J. Approx. Theory 149 (2007), no. 1, 15-29. MR 2371611 (2010c:33021), https://doi.org/10.1016/j.jat.2007.04.004
  • [4] Árpád Elbert and Andrea Laforgia, Asymptotic formulas for ultraspherical polynomials $ P_n^\lambda (x)$ and their zeros for large values of $ \lambda $, Proc. Amer. Math. Soc. 114 (1992), no. 2, 371-377. MR 1089404 (92e:33011), https://doi.org/10.2307/2159657
  • [5] Á. Elbert, A. Laforgia, and P. Siafarikas, A conjecture on the zeros of ultraspherical polynomials, J. Comput. Appl. Math. 133 (2001), 684.
  • [6] R. Koekoek and R. F. Swarttouw, The Askey-scheme of hypergeometric orthogonal polynomials and its $ q$-analogue, Delft University of Technology, Faculty of Technical Mathematics and Informatics, Report no. 98-17, 1998, online version.
  • [7] G. Szegő, Orthogonal polynomials, 4th ed, American Mathematical Society Colloquium Publications, Vol. 23, American Mathematical Society, Providence, RI, 1975. MR 0372517 (51 #8724)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 26C10, 33C45

Retrieve articles in all journals with MSC (2010): 26C10, 33C45


Additional Information

Dimitar K. Dimitrov
Affiliation: Departamento de Matemática Aplicada, IBILCE, Universidade Estadual Paulista, 15054-000 São José do Rio Preto, SP, Brazil
Email: dimitrov@ibilce.unesp.br

Eliel J. C. dos Santos
Affiliation: Instituto de Matemática, Estatística e Computação Científica, Universidade Estadual de Campinas, Campinas-SP, 13083-970, Brazil
Email: ra115031@ime.unicamp.br

DOI: https://doi.org/10.1090/proc/12689
Keywords: Jacobi polynomials, Laguerre polynomials, zeros, asymptotics
Received by editor(s): May 11, 2014
Received by editor(s) in revised form: October 10, 2014, and November 4, 2014
Published electronically: October 1, 2015
Additional Notes: The authors’ research was supported by the Brazilian foundations CNPq under Grant 307183/2013–0 and FAPESP under Grant 2009/13832–9.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society